Texas, 2020Drought in Texas, November 17 to 30, 2020
November 17 to 30, 2020 · NWS BRO · 2 events in 2 counties and zones
The subtropical mid level ridge of high pressure has continued near to well above normal temperatures and dry conditions across Deep South Texas and the Rio Grande Valley for most of November. Severe (D2) drought conditions developed across southern Zapata and southwestern Starr counties heading in to mid November.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The subtropical mid level ridge of high pressure has continued near to well above normal temperatures and dry conditions across Deep South Texas and the Rio Grande Valley for most of November. Severe (D2) drought conditions developed across southern Zapata and southwestern Starr counties heading in to mid November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 16, 11:17 PM CST, 43 minutes earlier.
Area forecast discussion, Nov 16, 11:17 PM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1117 PM CST Mon Nov 16 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...A few clouds overnight with low probability of MVFR
ceilings. Best probability for some patchy ceilings will be in the
vicinity of KMFE. Otherwise, VFR conditions prevail through Tuesday.
Light winds tonight and light to moderate northeast to east flow
Tuesday.
&&
.PREV DISCUSSION... /issued 604 PM CST Mon Nov 16 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...High pressure continues to build along the Texas coast
with lower clouds at KBRO lingering early in the TAF period.
Clouds to dissipate with VFR prevail at all three air terminals
overnight. Some lower probabilities of lower clouds redeveloping
overnight as low level flow becomes easterly as high pressure
moves east. Confidence is low for increasing lower clouds with
better percentages for prevailing VFR. Light winds tonight become
light to moderate from the east Tuesday.
PREV DISCUSSION... /issued 307 PM CST Mon Nov 16 2020/
SHORT TERM (Now through Tuesday night): 500mb high pressure remains
centered over South Texas, which continues to provide strong
subsidence and dry air to the region. Despite the pesky status
clouds lingering across the lower RGV, temperatures have managed to
reach the low 80s amid comfortably-low humidity. This pleasant
weather will continue through the short term as light northeasterly
winds continue while dry air entrains across the area.
For those along the lower Texas coast, water run-up is expected
again near high tide this afternoon, which occurs at 6:24 PM. A
Coastal Flood Advisory is in effect through midnight CST with peak
water levels possibly reaching 1.70 feet MHHW (above ground level).
Additional minor coastal flooding will be possible again on Tuesday,
especially if swells start to build in the Western Gulf toward the
coast.
LONG TERM (Wednesday through Monday): Not a whole lot of changes
made to the previous forecast package in the long-term period.
Subtropical ridging over northern Mexico and southern Texas will
be the main weather driver for Deep South Texas through the
remainder of the workweek. Meanwhile, at the surface, high
pressure will settle in across the Mid-Atlantic states by
Wednesday morning, which should help keep winds out of the east
or southeast through the upcoming weekend. Temperatures, both
highs and lows, will trend warmer through Sunday; lows will range
from the upper 50s to mid 60s and highs generally in the low-mid
80s (perhaps upper 80s out west by the weekend). Did introduce
some silent 10% PoPs, mainly along the coast, Friday-Sunday as
low-level moisture increases and a weak inverted trough forms
along the coast. Amounts, if any, are expected to be light at
best. All in all, abnormally warm temperatures and mainly dry
conditions are anticipated through Sunday.
Global models have been persistent showing a weak-moderate cold
front pushing south through the state on Sunday. There are still
a few questions on timing and strength of this front, but
consensus has the front pushing through the CWA early Monday
morning. The front will bring in a slight chance of showers,
mainly ahead of and along the front Sunday night into Monday
morning. The front will also cool temperatures closer to
climatological norms on Monday, with highs in the mid-upper 70s.
Stay tuned for updates.
MARINE (Now through Tuesday night): Light to moderate southeast
winds continue across the marine areas with seas running at 3 to 5
feet across the Gulf. As the pressure gradient strengthens across
the Gulf from a surface high across the mid-Atlantic and low
pressure over Central America, a persistent easterly fetch will set
up. This will allow seas to build Tuesday and Tuesday night, so
small craft will need to exercise caution.
Wednesday through Monday: High pressure across the Mid-Atlantic
states will help contribute to light-moderate onshore (east or
southeast) flow through the upcoming weekend. The persistent
easterly fetch over the Gulf is expected to continue through much
of the period. This will keep easterly swell moderate-high,
especially across the offshore Gulf waters through the weekend.
Small craft will need to exercise caution on the Gulf, and Small
Craft Advisories are possible Wednesday night through Saturday
morning. Winds will turn northerly and become breezy behind a cold
front, which is forecast to push over the waters on Monday
morning. Exact timing and strength is still to be determined.
Small Craft Advisories or Small Craft Exercise Caution wording may
be needed behind the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 65 80 64 / 0 0 0 0
BROWNSVILLE 82 66 83 63 / 10 0 0 0
HARLINGEN 81 64 83 60 / 0 0 0 0
MCALLEN 83 63 83 60 / 0 0 0 0
RIO GRANDE CITY 81 59 82 58 / 0 0 0 0
SOUTH PADRE ISLAND 77 68 76 68 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until midnight CST tonight for TXZ256-257-
351.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation Update...59-GBHazardous weather outlook, Nov 16, 4:09 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
409 PM CST Mon Nov 16 2020
TXZ248>257-351-353-172215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
409 PM CST Mon Nov 16 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
A Coastal Flood Advisory is in effect until midnight tonight.
High tide at Brazos Santiago will be at 6:24 PM.
There is a high risk of rip currents at the beaches along the
lower Texas coast.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated rip current risk will be possible Tuesday through
Sunday.
Minor coastal flooding with water running up to the dunes will be
possible Tuesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-172215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
409 PM CST Mon Nov 16 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories may be needed Tuesday night through Sunday,
especially across the offshore Gulf of Mexico waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- November 17, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
The subtropical mid level ridge of high pressure has continued near to well above normal temperatures and dry conditions across Zapata County for most of November. This helped to develop Severe (D2) Drought conditions across the southwest corner of the county. These conditions persisted through the end of the month, before expanding into the beginning into December.
Drought, Starr
- When
- November 17, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The subtropical mid level ridge of high pressure has continued near to well above normal temperatures and dry conditions across Starr County for most of November. This helped to develop Severe (D2) Drought conditions across the western half of the county. These conditions persisted through the end of the month, before expanding into the beginning into December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, November 17 to 18, 20201 death · 80 kt wind · 6 events
- Strong Wind in Washington, November 17, 2020$1.0 million · 1 event
- Wildfire and Heavy Snow in Nevada, November 17 to 18, 20203 injured · 81 kt wind · 7 events
- Tornadoes and Flash Flood in California, November 17 to 18, 2020$16,000 · EF0 · 7 events
- High Wind in Oregon, November 17, 20201 injured · 60 kt wind · 6 events
- High Wind in Oregon, November 17, 202060 kt wind · 8 events
- High Wind in Wyoming, November 17 to 18, 202070 kt wind · 7 events
- Drought in Texas, November 17 to 30, 20206 events
- Drought in Kansas, November 17 to 30, 20204 events
- High Wind in Washington, November 17, 202053 kt wind · 3 events
- High Wind in Nevada, November 17 to 18, 202085 kt wind · 3 events
- High Wind in California, November 17, 202061 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927108, 927109.